Overview of Penicillin Allergy
Division of Allergy, Asthma and Immunology, Nemours/A.I. Dupont Children's Hospital, Thomas Jefferson University, Wilmington, DE, USA.Clinical Reviews in Allergy & Immunology (Impact Factor: 5.46). 07/2011; 43(1-2):84-97. DOI: 10.1007/s12016-011-8279-6
Allergy to penicillin is the most commonly reported antibiotic allergy. However, most patients who report a positive history of a prior reaction to penicillin are not found to be allergic to penicillin upon skin testing. Often, this history is vague or based on a parent's recollection of an event that occurred in the distant past. Avoidance of penicillin based on self-reported allergic history alone often leads to the use of an alternate antibiotic with greater cost or side effect profile. Patients with a negative skin test to both major and minor determinants may generally be given penicillin, with a statistical risk of developing an allergic reaction similar to that observed in the general population. A more cautious approach in these cases where the degree of suspicion is low, an allergic etiology is unproven, or there is a negative skin test, is to do a graded challenge. If the skin test is positive, an alternate antibiotic should be used. If, however, an alternate antibiotic is not available, then desensitization may be performed, but there are limitations to desensitization as well, and tolerance is not permanent. Avoidance of cephalosporins may be recommended in cases of penicillin allergy, but newer generation cephalosporins have demonstrate less cross-reactivity to penicillin than earlier generation ones. Desensitization protocols for cephalosporins are available but not standardized. The mechanisms of antibiotic sensitization are not clearly understood.
- [Show abstract] [Hide abstract]
ABSTRACT: Adverse drug reactions (ADRs) complicate at least 5% of all courses of therapy for children. Dealing with an ADR requires a stepwise approach in appreciation of the possibility of an ADR, assessment of whether the adverse event in question is drug-related, assessment of causality, assistance in treating the symptoms of the ADR, and dealing with the aftermath of the event. Several new developments likely will improve the ability to assess, evaluate, treat, and prevent ADRs in children. These developments include tools to evaluate causality, laboratory tests to diagnose ADRs, pharmacogenomic approaches to prevent ADRs, and new insights into treating serious ADRs.
- [Show abstract] [Hide abstract]
ABSTRACT: BACKGROUND: Beta-lactam antibiotics are the most frequent drugs prescribed in children worldwide. Acute rheumatic fever (ARF) is the major cause of acquired heart disease among children and adolescents. Recurrences due to inadequate penicillin prophylaxis are responsible for chronic valvular lesions requiring surgery. The fear of a severe allergic reaction is the leading cause of discontinuing prophylaxis. OBJECTIVE: In this study, we aimed to reveal the frequency of adverse events and real allergic reactions to benzathine penicillin among children who are followed in our paediatric cardiology clinic with a diagnosis of ARF. MATERIALS METHODS: The children who were followed with a diagnosis of ARF between January 2005 and December 2011 were searched for a history of penicillin allergy. Patients with a positive history were evaluated in our paediatric allergy clinic. Skin tests and provocation tests were performed with parental consent. RESULTS: In total 535 children with a diagnosis of ARF were analysed for the study. Median follow up period was 24 months (12-36) [median (%25-75)]. Eleven of our 535 (11/17.641 injection) ARF patients were suspected to have allergic reactions after 17.641 penicillin injections but only one (0.18%) was diagnosed to have penicillin allergy after detailed evaluation. CONCLUSION: Our data suggest that the frequency of penicillin allergy is much lower than suspected among children on penicillin prophylaxis for ARF. Consequently, penicillin prophylaxis should not be given up without proper evaluation of drug allergy.
Article: Bacterial Meningitis in Older Adults[Show abstract] [Hide abstract]
ABSTRACT: Opinion statement: The burden of disease due to bacterial meningitis is shifting toward older adults. Clinicians should maintain a high level of suspicion of meningitis in older adults, since they may present without classic signs and symptoms. Clinicians should remember that more older patients are at risk of healthcare-associated meningitis and may be at risk of more resistant organisms. A lumbar puncture should be performed as quickly as possible. If a CT scan is required before the lumbar puncture, blood cultures should be drawn and appropriate empiric antibiotics should be started before sending the patient to the CT scanner. Empiric antibiotics should be chosen based on patient history, review of patient's known illnesses and risk factors, results of CSF Gram stain, and local institution antibiotic resistance patterns. Clinicians should remember that Streptococcus pneumoniae may be resistant to penicillin and cephalosporins, so vancomycin is usually also administered until the bacterial resistance pattern is known. Adjunctive dexamethasone may be started before or at the time of antibiotic therapy based on risk versus benefit analysis, and may be discontinued if patient is found to not have Streptococcus pneumoniae meningitis.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.